clostridium difficile

Recurring Intestinal Infections on the Rise in U.S.: Study

Recurring Clostridium difficile intestinal infections are rising sharply in the United States, researchers warn.  These infections sicken about 500,000 people a year, cause tens of thousands of deaths, and cost the U.S. health care system about $5 billion, according to investigators at the University of Pennsylvania.  C. difficile causes diarrhea, severe gut inflammation and can lead to deadly blood infections, especially in the elderly.  A review of nationwide health insurance data found a nearly 200 percent increase in the annual incidence of multiple recurring C. difficile infections between 2001 and 2012. For ordinary C. difficile, incidence rose by about 40 percent.  Patients with multiple recurring C. difficile infections tended to be older (average age 56 versus 49), female, and were more likely to have used antibiotics, corticosteroids or acid-reducing drugs, the findings showed. Read more.

Source: HealthDay News, July 7, 2017

clostridium difficile

ConvaTec Releases New Fecal Management System in US

Global medical technology company ConvaTecGroup announced the US launch of the Flexi-Seal PROTECT Fecal Management System on Tuesday, following receipt of 510(k) clearance from the US Food and Drug Administration.  The FTSE 100 firm said Flexi-Seal PROTECT FMS was the latest addition to the company’s “market-leading range” of advanced systems developed to manage acute fecal incontinence, and help to reduce the associated risks of skin breakdown and spread of C. difficile infection.  Read more.

Source: digitallook.com, May 2, 2017

clostridium difficile

Drug May Be New Weapon Against a ‘Superbug’

A newly approved drug may help in the battle against Clostridium difficile — a potentially fatal “superbug” gut infection that has become a scourge in U.S. hospitals. In two clinical trials, researchers found that the drug, called bezlotoxumab (Zinplava), cut the risk of a recurrent C. difficile infection by almost 40 percent. That’s important, because the gut infection commonly comes back after treatment with antibiotics — around 20 percent of the time, according to the U.S. Centers for Disease Control and Prevention. Read more.

HealthDay News, January 25, 2017

Clostridium difficile and Antibiotic Associated Diarrhea

clostridium difficile

A Clostridium difficile infection can cause sudden bowel incontinence.

Bowel incontinence and diarrhea are commonly found in critical care areas of hospitals and long-term care settings. Diarrhea and bowel incontinence are major contamination risks in medical and care facilities. About 10-15% of all hospital patients develop antibiotic associated diarrhea – also called nosocomial diarrhea. This is diarrhea that happens when antibiotic medicine that is being used to stop or prevent an infection in a patient (examples: penicillins, cephalosporins, clindamycin, flouroquinolones) also kills good bacteria in their intestines that usually keeps bad bacteria under control. When the good bacteria is killed, it allows strong, antibiotic-resistant bad bacteria, which the patient may come in contact with in a hospital or long-term care facility, to multiply and grow out of control. This causes antibiotic associated diarrhea. Some antibiotic associated diarrhea is caused by a seriously bad bacteria called Clostridium difficile.Continue reading